Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 35, NWS Riverton, WY

August 29, 2002Lincoln County, Sublette County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 29, 2002, 12:48 PM MDT for Lincoln County, Sublette County, Wyoming. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2002, 12:48 PM MDT (18:48 UTC)
Expired
Aug 29, 2002, 1:30 PM MDT
In force
42 min
Issued by
NWS Riverton, WY
Area
Whole counties

Counties Lincoln County, WY, Sublette County, WY

The radar

The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2002-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2002-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WUUS55 KRIW 291919
SVRRIW
WYC023-035-291915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
1245 PM MDT THU AUG 29 2002

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SUBLETTE COUNTY IN WEST CENTRAL WYOMING   
  NORTH CENTRAL LINCOLN COUNTY IN WEST CENTRAL WYOMING

* UNTIL 130 PM MDT

* AT 1245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER THE MOUNTAINS OF NORTH CENTRAL LINCOLN    
  COUNTY AND THE MOUNTAINS OF NORTHWEST SUBLETTE COUNTY OR ABOUT 26  
  MILES NORTHEAST OF AFTON...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL NORTHWESTERN SUBLETTE COUNTY IN WEST CENTRAL WYOMING
  AROUND 1250 PM MDT
  OVER RURAL NORTHERN LINCOLN COUNTY IN WEST CENTRAL WYOMING AROUND
  1250 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO ONE INCH IN DIAMETER.
 WINDS UP TO 60 MILES AN HOUR.
 VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

DO NOT DRIVE OR WALK THROUGH FLOODED AREAS. THE WATER MAY BE DEEP
ENOUGH TO FLOAT YOU OR YOUR VEHICLE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



$$
LAT...LON 4308 11081 4293 11065 4311 11027 4330 11048

LIPSON

WCJIN-WYNW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:03 AM MDT, 10 hours 45 minutes earlier.

Area forecast discussion, Aug 29, 2:03 AM MDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
203 AM MDT THU AUG 29 2002

MCS FINALLY EXITING JOHNSON COUNTY AGAIN THIS MORNING. LUCKILY THE
HEAVIEST RAIN FROM THIS SYSTEM WAS A LITTLE NORTH OF WHERE THE
HEAVIEST RAIN FELL TWO NIGHTS AGO. NOW WE HAVE TO DEAL WITH UPPER LOW
OVER IDAHO AND APPROACHING SHORTWAVE OVER NORTHERN UTAH. I BELIEVE
THE AVN HAS A BETTER HANDLE ON THIS UTAH FEATURE WHICH APPEARS TO
RIDING ON TOP OF SPEED MAX ROTATING NORTHWARD OUT OF ARIZONA AND
SOUTHERN UTAH. THE AVN DEPICTS THE CURRENT AREA OF LIFT QUITE NICELY
AND SHOWS LEFT EXIT REGION DIVERGENCE MOVING INTO SOUTHWEST WYOMING
AROUND 12Z AND MOVING RAPIDLY ACROSS THE CENTRAL PART OF THE COWBOY
STATE BY 18Z. WILL HAVE TO BEEF UP THUNDERSTORM CHANCES ALONG ITS
PATH AND REMOVE AFTERNOON WORDING AS CONVECTION WILL NOT BE LIMITED
TO AFTERNOON HEATING. OTHER QUESTION IS WILL SEVERE WEATHER BE A
THREAT ONCE AGAIN TODAY? WE WONT HAVE THE ORGANIZED UPSLOPE FLOW WE
HAD YESTERDAY BUT WE SHOULD HAVE SOME LOW LEVEL CONVERGENCE WHERE
DEVELOPING SOUTH OR SOUTHWEST FLOW HITS MORE MOIST SOUTHEAST OR EAST
FLOW IN CENTRAL WYOMING. BEST THREAT AREA WILL PROBABLY BE FROM
EASTERN FREMONT AND NATRONA NORTHWARD INTO JOHNSON AGAIN.

DRIER MORE STABLE AIR SHOULD TAKE OVER ON FRIDAY BUT NEXT TROUGH
BRUSHES THE NORTH ON SATURDAY FOR AT LEAST SOME THREAT UP THERE.
WE MAY EVEN SEE SOME CONVECTION IN THE NORTHWEST AS EARLY AS
FRIDAY NIGHT. LOWER RELATIVE HUMIDITIES AND INCREASING SOUTHWEST WIND
OVER OUR SOUTHWEST FIRE ZONES MAY RESULT IN CRITICAL FIRE CONDITIONS
ON FRIDAY. SYSTEM EXITS ON SUNDAY WITH WEAK FRONTAL BOUNDARY
PASSING THROUGH. BEST CHANCE FOR THUNDERSTORMS WILL MOST LIKELY BE
ACROSS OUR EASTERN ZONES WITH BEST INSTABILITY AND POSSIBLY WEAK
CONVERGENCE ALONG FRONTAL BOUNDARY. THE AVN SHOWS ANOTHER SHORTWAVE
MOVING ACROSS MONTANA ON MONDAY WITH NORTHERN WYOMING GETTING CLIPPED
ONCE AGAIN. WILL NOT INTRODUCE PRECIPITATION JUST YET. RIDGE IS THEN
FORECAST TO MOVE IN TUESDAY WITH NEXT PACNW TROUGH DEVELOPING AROUND
MIDWEEK WITH POTENTIAL FOR MORE THUNDERSTORM DEVELOPMENT IN THE WEST
BY WEDNESDAY.

.RIW...NONE.

SKRBAC

In the hours before

Special weather statement, Aug 29, 11:40 AM MDT, 1 hour 8 minutes before
WYZ001>015-017-019-020-022>028-292130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1140 AM MDT THU AUG 29 2002

...POTENTIAL FOR HAIL AND HEAVY RAINS FROM THUNDERSTORMS THIS
AFTERNOON AND EVENING...

THE GREATEST THREAT OF SIGNIFICANT SEVERE WEATHER EXTENDS EAST OF A
LINE FROM JACKSON TO BIG PINEY TO GREEN RIVER TO FLAMING GORGE. THIS
INCLUDES YELLOWSTONE NATIONAL PARK...PARK COUNTY...TETON
COUNTY...SUBLETTE COUNTY...SWEETWATER COUNTY...FREMONT COUNTY...
NATRONA COUNTY...HOT SPRINGS COUNTY...WASHAKIE COUNTY...BIG HORN
COUNTY...AND JOHNSON COUNTIES.

WINDS GUSTING TO 60 MPH AND HAIL UP TO AN INCH IN DIAMETER COULD
OCCUR WITH THE STRONGER STORMS. ADDITIONALLY...ISOLATED STORMS COULD
PRODUCE VERY HEAVY RAIN WHICH CAN CAUSE FLASH FLOODING ON ALREADY
SATURATED SOILS.

TWO AREAS OF STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THE
FIRST AREA WILL BE IN NORTHWEST WYOMING. STORMS IN THIS AREA WILL
MOVE NORTH NORTHEAST AT 25 MPH. THE SECOND AREA OF STRONG STORMS WILL
MOVE NORTH FROM SOUTHERN WYOMING. THESE STORMS ARE EXPECTED TO MOVE
NORTH AT 20 MPH.

MOST LOCATIONS WILL RECEIVE RAINFALL OF LESS THAN ONE HALF
INCH...HOWEVER ISOLATED LOCATIONS COULD RECEIVE OVER AN INCH AS
LOW LEVEL MOISTURE REMAINS HIGH. IN ADDITION...SOILS THAT ARE ALREADY
SATURATED IN SPOTS DUE TO THE HEAVY RAINS EARLIER THIS WEEK...HAVE
THE POTENTIAL FOR FLASH FLOODING.

WCJIN-WYNW-WYNE-WYSW

MLC

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:51 PM MDTSevere Thunderstorm WarningRIWFremont, Natrona24 min
Aug 29, 1:19 PM MDTSevere Thunderstorm WarningRIWLincoln, Sublette11 min
Aug 29, 2:51 PM MDTFlash Flood WarningRIWJohnson3 hr
Aug 29, 2:52 PM MDTSevere Thunderstorm WarningRIWPark38 min
Aug 29, 2:54 PM MDTSevere Thunderstorm WarningRIWPark51 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.